Kansas, 2004

Winter Storm in Kansas, February 4, 2004

February 4, 2004 · NWS ICT · 8 events in 8 counties and zones

8 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 4, 12:25 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 4, 12:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CST WED FEB 4 2004

THIS AFTN:
LAMONT (OK) & HAVILAND PROFILERS DEPICTING WELL-DEFINED 925MB CONVER-
GENT ZONE ALONG KS/OK BDR, IN IMMEDIATE VCNTY OF PERSISTENT 30-35DBZ
ECHO THAT HAS BEEN CAMPING OUT OVER HARPER COUNTY SINCE 9AM. QPF RE-
PAINTED TO REFLECT THIS LATEST TREND W/ HIGHEST ACCUMULATIONS THIS
AFTN ASSIGNED TO HARPER, SUMNER, KINGMAN & SEDGWICK COUNTIES (4.)
THIS AREA IS OF UTMOST CONCERN AS ISENTROPIC LIFT IN 290-295K LYR
PRONOUNCED & WL BE SO THRU EARLY THIS EVENING AS UPSTAIRS LOW, CONTG
TO SPIN OVER CO, INDUCES BOTH UPR-LVL SPEED & DIRECTIONAL DIVERGENCE
OVER KS TO ENHANCE DEEP-LYR ASCENT. W/ 500-MB COLD ADVECTION TAKING
AIM @ TX/OK PANHANDLES & FAR SRN KS, GREATEST +SN POTENTIAL TICKETED
FOR SC KS. LWRD TEMPS ALL AREAS SLGTLY (TO 30F).
ES

.DISCUSSION...

TODAY-FRI:

COMPLEX FORECAST ONCE AGAIN TONIGHT, AS WINTER STORM CONTINUES TO
EVOLVE ACROSS THE CENTRAL AND SOUTHERN HIGH PLAINS. INITIAL BAND OF
WARM ADVECTION LIGHT SNOW IS CURRENTLY STRETCHING FROM SALINA
SOUTHEAST TO EMPORIA. HOWEVER, THIS INITIAL BAND HAS ACTED MAINLY TO
SATURATE THE LOW-LEVELS, AS ONLY A FEW STATIONS HAVE ACTUALLY
REPORTED SNOW REACHING THE GROUND. THOSE STATIONS WERE ACROSS
CENTRAL KANSAS, WHERE GROUND TRUTH REPORTS HAVE REVEALED 3-4 INCHES
OVER LINCOLN COUNTY, WITH 4-5 ACROSS ELLIS COUNTY. AFTER A LITTLE
BREAK EARLY THIS MORNING, LIGHT SNOW SHOULD START PICKING UP BY MID
MORNING ACROSS THE ENTIRE FORECAST AREA, AND BECOME HEAVY AT TIMES,
AS STRONG UPPER DIVERGENCE CURRENTLY OVER WEST TEXAS MOVES ACROSS
THE FORECAST AREA AND ENHANCES DYNAMIC LIFT. COUPLED WITH DEEP
WARM/MOIST ADVECTION THROUGH MUCH OF THE DAY, AM STILL EXPECTING A
GOOD 6-8 INCH SWATH, WITH LOCALLY HIGHER AMOUNTS ACROSS CENTRAL
KANSAS WHERE 3-4 INCHES HAS ALREADY FALLEN. THE HEAVIEST SNOW WILL
END BY 6 OR 7 PM FOR LOCATIONS WEST OF INTERSTATE 135, AND BY
MIDNIGHT FOR LOCATIONS EAST OF INTERSTATE 135, AS BEST LIFT MOVES
EAST OF THE AREA, AND MID-LEVEL DRY SLOT IMPINGES FROM THE
SOUTHWEST.

LOW-LEVEL CYCLOGENESIS IS EXPECTED ALONG THE TEXAS GULF COAST LATER
THIS EVENING, WHICH WILL INHIBIT THE DEEP FETCH OF GULF MOISTURE
FROM CONTINUING THROUGH THE NIGHT. AS A RESULT, SNOWS WILL BE
LIGHTER OVERNIGHT THROUGH THURSDAY MORNING, AS WARM ADVECTION CEASES
AND 700-500 MB FRONT PUSHES THROUGH EASTERN KANSAS. AS MENTIONED
EARLIER, STORM TOTAL ACCUMULATIONS WILL LIKELY BE 6-8 INCHES, WITH
LOCALLY HEAVIER AMOUNTS ACROSS CENTRAL KANSAS WHERE SNOW HAS ALREADY
ACCUMULATED. LOCALLY HIGHER AMOUNTS ARE ALSO PLAUSIBLE FOR LOCATIONS
ALONG AND NORTH OF A SALINA TO HILLSBORO TO CHANUTE LINE, WHERE DEEP
LIFT WILL PERSIST THE LONGEST.

TEMPERATURES DROP OFF, ESPECIALLY FRIDAY NIGHT, IN WAKE OF THE
DEPARTING WINTER STORM, AS CANADIAN HIGH PRESSURE NOSES INTO THE
CENTRAL PLAINS. LOWS WILL LIKELY BE IN THE SINGLE DIGITS BY SATURDAY
MORNING.  KLEINSASSER

EXTENDED OUTLOOK:

MADE VERY SLIGHT CHANGES TO ONGOING FORECAST... REDUCED PRECIP
CHANCES ON MONDAY AND RAISED TEMPS SLIGHTLY.

BOTH ECM AND GFS INDICATE UPPER LOW WILL FINALLY KICK OUT OF AREA
FRIDAY. NORTHWEST FLOW WITH SEVERAL PULSES SET UP OVER KANSAS
FRI-SUNDAY. MAX AND MIN TEMPS VERY CHALLENGING. THINK SAT AND SUNDAY
WILL SEE VERY COLD MIN TEMPS UNDER CLEAR SKIES AND LOTS OF SNOW
COVERED GROUND. WEEKEND APPEARS DRY THROUGH SUNDAY NIGHT.

MODELS IN AGREEMENT ABOUT PRECIP FOR EARLY MONDAY. WEAK UPPER LEVEL
LOW TRACKS ACROSS KANSAS LATE SUNDAY. TEMPS SHOULD ALSO BE ON THE
RISE. INTRODUCED SLIGHT POPS FOR SNOW SHOWERS MONDAY MORNING AND A
MIX OF PRECIP OVER SOUTHEAST KANSAS MONDAY AFTERNOON.

TUES-WEDS:
TEMPS BECOME MORE SEASONAL WITH HIGHS IN THE MID 30S - LOW 40S
POSSIBLE. FLOW BECOMES MERIDIONAL BY MID WEEK.  KREYENHAGEN

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         30  23  28  15 /  90  80  40  20
HUTCHINSON      29  21  26  14 /  90  70  40  20
NEWTON          29  22  27  14 / 100  80  40  20
ELDORADO        30  23  28  16 / 100  80  40  20
STROTHER FIELD  31  25  30  17 / 100  80  30  20
RUSSELL         27  18  24  11 /  90  60  40  20
GREAT BEND      28  19  25  12 /  80  60  40  20
SALINA          27  19  25  12 / 100  80  50  20
MCPHERSON       28  20  26  13 /  90  80  40  20
COFFEYVILLE     32  29  32  19 / 100  90  40  20
CHANUTE         30  25  31  17 / 100  90  50  20
IOLA            30  24  30  17 / 100  90  60  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT
FOR THE ENTIRE FORECAST AREA THROUGH 6 AM THURSDAY MORNING.
&&

8/KREYENHAGEN
Hazardous weather outlook, Feb 4, 4:10 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CST WED FEB 4 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
410 AM CST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A POTENT WINTER STORM WILL AFFECT ALL OF CENTRAL AND SOUTHEAST
KANSAS TODAY AND TONIGHT. SEE THE LATEST WINTER STORM WARNING FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER CHANCE OF SNOW WILL BE IN THE PICTURE THIS WEEKEND AS
ANOTHER UPPER LEVEL SYSTEM PUSHES INTO THE PLAINS. THE EXACT TIMING
OF THIS SYSTEM IS STILL UNCERTAIN, BUT RIGHT NOW IT APPEARS IT WILL
MAKE ITS PRESENCE KNOWN SUNDAY NIGHT AND MONDAY. STAY TUNED TO THE
LATEST DEVELOPMENTS.

SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER, SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX

In the hours before

Special weather statement, Feb 4, 12:56 PM CST, 4 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1256 PM CST WED FEB 4 2004

...HEAVY SNOWFALL ACROSS SOUTH CENTRAL KANSAS...

AREAS OF MODERATE TO HEAVY SNOWFALL AFFECTED PARTS OF SOUTH
CENTRAL KANSAS DURING THE LATE MORNING TO THE SOUTH OF
THE WICHITA METRO AREA. SOME SNOWFALL TOTALS INCLUDE:

LOCATION                   SNOWFALL

ANTHONY (HARPER CO)       4.5 INCHES
CALDWELL (SUMNER CO)      4.0
CONWAY SPRINGS (SUMNER)   4.0
WELLINGTON (SUMNER)       2.0
5 NE VIOLA (SEDGWICK CO)  2.0
WICHITA-MID CONTINENT     0.8

KED
Special weather statement, Feb 4, 12:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1256 PM CST WED FEB 4 2004

...HEAVY SNOWFALL ACROSS SOUTH CENTRAL KANSAS...

AREAS OF MODERATE TO HEAVY SNOWFALL AFFECTED PARTS OF SOUTH
CENTRAL KANSAS DURING THE LATE MORNING TO THE SOUTH OF
THE WICHITA METRO AREA. SOME SNOWFALL TOTALS INCLUDE:

LOCATION                   SNOWFALL

ANTHONY (HARPER CO)       4.5 INCHES
CALDWELL (SUMNER CO)      4.0
CONWAY SPRINGS (SUMNER)   4.0
WELLINGTON (SUMNER)       2.0
5 NE VIOLA (SEDGWICK CO)  2.0
WICHITA-MID CONTINENT     0.8

KED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Harper

When
February 4, 1:00 PM CST to 9:00 PM CST
Where
Harper forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Winter Storm, Sumner

When
February 4, 2:20 PM CST to 9:00 PM CST
Where
Sumner forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Winter Storm, Sedgwick

When
February 4, 5:00 PM CST to 9:00 PM CST
Where
Sedgwick forecast zone
Reported by
AMATEUR RADIO
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Winter Storm, Kingman

When
February 4, 6:00 PM CST to 9:00 PM CST
Where
Kingman forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Winter Storm, Barton

When
February 4, 7:00 PM CST to 9:00 PM CST
Where
Barton forecast zone
Reported by
AMATEUR RADIO
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Although following almost the same track as it's predecessor of February 1st & 2nd, this snow storm was more convective, as reports confirm. For example, accumulations across Sedgwick County ranged from 3 inches at Wichita's Mid-Continent Airport, to 6 inches in Clearwater, just 15 miles to the Southwest. The Winter Storm Warning verifying counties were also spread out, with no one particular region, be it Central, South-Central, or Southeast Kansas, being favored. The heavy snows occurring across parts of Kingman, Harper and Sumner counties resulted from pronounced convergence along a 925-MB front that gradually pivoted as the day progressed. With the northeast segment of the front lifting north, scattered convective snows were able to venture further north into parts of Central Kansas in the evening.

Winter Storm, Ellsworth

When
February 4, 7:00 PM CST to 9:00 PM CST
Where
Ellsworth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Winter Storm, Chase

When
February 4, 8:00 PM CST to 9:00 PM CST
Where
Chase forecast zone
Reported by
AMATEUR RADIO
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 4, 8:00 PM CST to 9:00 PM CST
Where
Marion forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383587, 5383588, 5383586, 5383591, 5383584, 5383590, 5383585, 5383589.